Thursday, March 22, 2012

Ask Naughty Nurse Kimpy 3/22/12


Ask Naughty Nurse Kimpy is an advice column that addresses reader’s most burning questions on sexual health/relationships. STIs, birth control, is it real or is it fic, sexual positions--you name it. There are no stupid questions, only ones that are too embarrassing to asks someone you know. If Naughty Nurse Kimpy doesn’t know the answer, she’ll find an expert who does!


The information and advice from Ask Naughty Nurse Kimpy is for entertainment/educationalpurposes only and is not intended to be used as expert medical advice. It is not meant to replace theadvice of your physician. All medical advice and information should be considered to beincomplete without a physical exam, which is not possible without a visit to yourdoctor.

Recently my periods have gotten out of control! I suppose I've always been a little on the heavy side, as far as the flow goes. But in the last few months it's really gotten worse. For a couple days during my period I need both a tampon and a pad to prevent any messiness. Is a flow change like this common, or could it be something else? I also have been having worse cramps too, and that is something that never really used to bother me. Help!

As if periods aren’t frustrating and annoying enough, to suddenly be dealing with an even heavier flow than usual seems like a cruel trick, doesn’t it? The fact that you have to double up on tampons/pads to manage your flow seems a bit excessive, to be sure. While there are things that can affect your cycle length or the amount you’re bleeding, like a lot of stress, for example, Naughty Nurse Kimpy suggests that you make an appointment to discuss it with your gynecologist. You can find more helpful information aboutvery heavy menstrual flow at this great website. In addition, Nurse Kimpy also suggests that you keep aMenstrual Cycle Diary, which tracks your symptoms throughout the entire cycle to determine if there is anything that stands out as a possible culprit. The diary will be really helpful when you meet with your doctor.

In the meantime, Nurse Kimpy highly recommends that you take an iron supplement daily, because a large monthly blood loss could make you anemic over time. Good luck to you.

Hello Naughty Nurse Kimpy! My question is not about sex or relationships, so I hope that is okay. But lately, I have been a little annoyed about finding relief from sweating in my underarms. It is uncomfortable, gross, and a little bit embarrassing!

I notice it is more prominent when I wear tighter shirts, but because I have a uniform I cannot change what I where. So far I have tried almost every brand of deodorant and antiperspirant in the drugstore aisle, even the clinical protection stuff. (It is supposed to be put on at night, but I am not sure how helpful it is because I take showers in the morning)

I do not think it is so uncontrollable that I need a doctor, but it is getting to a point where I am stressing about it sometimes, wearing darker shirts, and bringing Febreeze to-go along with me (ha ha!). I am not sure exactly when it happens- I think I sweat when I get nervous and then where I live it is still 80 degrees in December. But any information you could provide I would so appreciate! Thank you!

Well, my dear, let me say that I’m always willing to help out a reader who has questions about the human body, even if it isn’t sexual in nature. No worries there.

You say that you don’t think it’s bad enough to see a doctor, but actually, that’s going to be my recommendation to you. While you may very well be nothing more than a woman who perspires a lot, I think it’s important to uncover if there might be an underlying health reason for your perspiration pains. For example, it could be that your thyroid gland is overactive (it’s the main thing responsible for setting your metabolism rate), and that can be treated very easily. There are also prescription-strength antiperspirants that are even stronger than the ones labeled “clinical strength” that you find at the drugstore. One brand, Certain Dri is actually the one my own doctor prescribes. Their website is full of great information about hyperhidrosis (overactive sweat glands). I suspect you can find some helpful advice there. If you are unable to get the help you need, or a good answer, please let me know and we’ll do some more ground work.

I actually have 3 questions. I've been sleeping with my BF for at least 5 months now and the past few times after about 30 mins my vagina begins to get really sore/hurts if we continue and I feel the opening towards the bottom, it's really swollen but I don't understand why it's only been doing this recently?

The entrance to your cooter can get sore for a number of reasons:

1. Your partner’s girth. The thicker his penis is, the more it can stretch and make you sore.

2. You don’t mention whether or not you’re using condoms, but if you are, the latex could be bothering you. Some women, while not being outright allergic to latex, are still very sensitive to it. That can be pretty troublesome if you are, but there are two different non-latex options available: the female condom or non-latex male condoms.

3. Frequency of sex can make things more irritated. You might need to consider more downtime in between your rounds of sex.

4. You might not have enough vaginal lubrication to keep things going longer than 30 minutes (That isn’t intended to be a critique of your sexual prowess. It happens more often than you might realize). Consider using a long-lasting, water-based lubricant, like Astroglide, to help out. Reapply as frequently as you need to for comfort.

2nd question is that if my boyfriend cums in me, a few days later it will burn when I pee. I keep thinking it's a urinary tract infection, but it goes away a few days later. Do you think I should go get it checked or is this common?

One of Nurse Kimpy’s suspicions is that your girlie bits are being chafed/rubbed during sex, which causes the entire area to be painful. If you think about it, not only is there some (awesome) friction that comes with having sex, there’s also this thing called pubic hair. It’s great for keeping your bits clean and cool, but it’s also coarse and wiry. If it bumps and rubs against your vulva during sex, it could make your skin a little raw. As a result, when you urinate, the pH of the urine further irritates your skin, causing it to burn.

Another possibility is that the pH of your partner’s sperm, which is basic, reacts to the vaginal pH, which is acidic. As anyone who has taken Chem 101 can attest, acids and bases to do play well with each other. Your partner’s sperm might be irritating the lining of your vagina as a result.

Nurse Kimpy recommends that you always pee right before, and right after, you have sex. In addition, it’s not a bad idea to clean your vulva after sex with a warm washcloth and gentle soap. This might be enough to keep your cooter happy post sex.

To be extra safe, you could always start taking a cranberry supplement to ward off urinary tract infections. You can either drink your cranberries (juice), eat your cranberries (think sauce), or swallow a pill.

3rd question is that I tend to get really nervous when I start the white pills in my pack because my pack starts on the Monday and I'll only get my period Thursday or Friday. So every time it gets near those days, I start to panic and start thinking I'm pregnant. So my question here is, is it safe to use bc as the only form of contraception and not get pregnant if you take your pills 100% perfectly?

Great question, and thank you for asking it. When you’re on the pill, your period flow and duration tends to become a lot lighter than usual. For some hormone-based methods, like the Depo-Provera shot or Mirena IUD, you can even stop having your period all together. The fact that your period doesn’t start until later in that week of white pills shouldn’t be a concern. To be honest, the part where you “start to panic and start thinking I’m pregnant” probably has more to do with your period being late than anything else. The mind plays such an important role in how our bodies do or do not work, it can play tricks on you. The more you worry about not getting your period, the more likely that option will become. Like a self-fulfilling prophecy, in a way.

When the pill is taken every day around the same time, less than 1 out of 100 women will get pregnant. When you don’t always take it at the same time every day, or you miss a pill, its effectiveness level decreases slightly--about 9 out of every 100 women will get pregnant.

Remember, there are certain medications that make the pill less effective. If you are taking one of these, it’s very important to use a backup method of birth control temporarily. These medications include rifampin, oral medications for yeast infections, some anti-seizure medications, some HIV medications, and the homeopathic St. John’s wort. If you’re unsure about a medication you’re taking and how it affects the pill, talk to your doctor or pharmacist about it. They’re an excellent resource.

I thank you so much and I absolutely love these posts they are my favorite. You help me so much and others. I thank you for it. (:

Aw, thank you so much. You’re making me blush. Nurse Kimpy is always happy to assist her readers.

Do you have a question for Naughty Nurse Kimpy? Click the banner below, fill out the form, and get your answer in the next installment of Ask Naughty Nurse Kimpy.